Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Intersections of conjugacy classes and subgroups of algebraic groups

Author: Robert M. Guralnick
Journal: Proc. Amer. Math. Soc. 135 (2007), 689-693
MSC (2000): Primary 20G15
Published electronically: September 11, 2006
MathSciNet review: 2262864
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $ H$ is a reductive group, then $ n$th roots of conjugacy classes are a finite union of conjugacy classes, and that if $ G$ is an algebraic overgroup of $ H$, then the intersection of $ H$ with a conjugacy class of $ G$ is a finite union of $ H$-conjugacy classes. These results follow from results on finiteness of unipotent classes in an almost simple algebraic group.

References [Enhancements On Off] (What's this?)

  • 1. M. Bate, B. Martin and G. Röhrle, A geometric approach to complete reducibility, Invent. Math. 161 (2005), 177-218. MR 2178661
  • 2. R. Lawther, Elements of specified order in simple algebraic groups, Trans. Amer. Math. Soc. 357 (2005), 221-245. MR 2098093 (2005h:20104)
  • 3. G, Lusztig, On the finiteness of the number of unipotent classes. Invent. Math. 34 (1976), 201-213. MR 0419635 (54:7653)
  • 4. G. Malle and K. Sorlin, Springer correspondence for disconnected groups, Math. Z. 246 (2004), 291-319. MR 2031457 (2004k:20087)
  • 5. B. Martin, Reductive subgroups of reductive groups in nonzero characteristic, J. Alg. 262 (2003), 265-286. MR 1971039 (2004g:20066)
  • 6. S. Murray, Conjugacy classes in maximal parabolic subgroups of general linear groups. J. Algebra 233 (2000), 135-155. MR 1793594 (2002f:20069)
  • 7. R. W. Richardson, Conjugacy classes in Lie algebras and algebraic groups. Ann. of Math. 86 (1967), 1-15. MR 0217079 (36:173)
  • 8. P. Slodowy, Two notes on a finiteness problem in the representation theory of finite groups. With an appendix by G.-Martin Cram. Austral. Math. Soc. Lect. Ser., 9, Algebraic groups and Lie groups, 331-348, Cambridge Univ. Press, Cambridge, 1997. MR 1635690 (99e:20020)
  • 9. K. Sorlin, Springer correspondence in non connected reductive groups, J. Reine Angew. Math. 568 (2004), 197-234. MR 2034927 (2005a:20066)
  • 10. N. Spaltenstein, Classes unipotentes et sous-groupes de Borel, Lecture Notes in Math. 946, Springer, Berlin, Heidelberg, New York, 1982. MR 0672610 (84a:14024)
  • 11. R. Steinberg, Endomorphisms of linear algebraic groups, Memoirs of the Amer. Math. Soc. 80, Amer. Math. Soc., Providence, 1968. MR 0230728 (37:6288)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20G15

Retrieve articles in all journals with MSC (2000): 20G15

Additional Information

Robert M. Guralnick
Affiliation: Department of Mathematics, University of Southern California, Los Angeles, California 90089-2532

Keywords: Conjugacy classes, algebraic groups, reductive groups, $n$th roots
Received by editor(s): October 11, 2005
Published electronically: September 11, 2006
Additional Notes: The author gratefully acknowledges the support of NSF grant DMS 0140578. He also thanks Ben Martin, Gerhard Röhrle and Daniel Goldstein for helpful comments, and the IAS for its support.
Communicated by: Lance W. Small
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society